Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Kansas City, MO

May 13, 2004Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 13, 2004, 2:48 AM CDT for Henry County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 2:48 AM CDT (07:48 UTC)
Expired
May 13, 2004, 3:30 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KEAX 130748
SVREAX
MOC083-130830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 330 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTHEAST OF MONTROSE...OR ABOUT 9 MILES
  NORTHEAST OF APPLETON CITY...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LA DUE BY 255 AM CDT.
   DEEPWATER BY 300 AM CDT.
   CLINTON BY 310 AM CDT.
   LEWIS BY 325 AM CDT.
   CALHOUN BY 330 AM CDT.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3822 9406 3821 9359 3855 9353 3856 9406
      3844 9407

$$


CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:15 PM CDT, 10 hours 33 minutes earlier.

Area forecast discussion, May 12, 4:15 PM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED MAY 12 2004

.DISCUSSION...

COLD FRONT FROM MN THROUGH THE CENTRAL PLAINS CONTINUES TO OOZE
SOUTHEAST ACROSS IA AND NEB...BUT THEN SLOWS DOWN EVEN MORE ACROSS
KS. THIS IS IN LINE WITH LATEST MODEL FORECASTS OF STALLING FRONT
ACROSS FAR NORTHWEST MO TONIGHT AS NORTHERN PORTION OF FRONT BECOMES
STRUNG OUT AND KS PORTION AWAITS SHORTWAVE COMING OUT OF THE CENTRAL
ROCKIES. AIRMASS BECOMING QUITE UNSTABLE ACROSS CENTRAL KS AND THINK
THUNDERSTORMS WILL FORM ALONG KS PORTION OF COLD FRONT THIS EVENING
THEN TRACK NORTHEAST ALONG AND NORTH OF FRONT. COLD OUTFLOW FROM
THIS EXPECTED MCS WILL CAUSE PROBLEMS ON FOCUSING STORMS FRO REPEAT
EPISODES OF HEAVY RAIN OVER CWA ON THURSDAY. AT THIS TIME SEE NO
BENEFIT TO REMOVE FLASH FLOOD WATCH BUT A CONCERN THAT WE WILL NOT
SEE WIDESPREAD HEAVY RAINS ON THURSDAY...MORE LIKELY POCKETS OF
HEAVY RAIN. TEMPERATURE FORECAST FOR TOMORROW BEGS FOR A BUST AS
FRONTAL BOUNDARY WILL BE IN THE AREA WITH PERIODS OF STORMS. FAR
SOUTHERN CWA COULD REACH UPPER 70S IF SUN COMES OUT WHILE FAR
NORTHWEST MO IS STUCK IN THE MUD IN THE 50S. CORRIDOR RUNNING ALONG
COLD FRONT WILL VARY CONSIDERABLY WITH TIGHT THERMAL GRADIENT. THAT
IS WHERE TEMPERATURES WILL MOST LIKELY BUST.

CONVECTION WILL CONTINUE THROUGH THURSDAY EVENING THEN TAPER FROM
NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. MAY SEE SOME CLEARING REACH
FAR NORTHWEST MO BY 12Z FRIDAY. THE CLOUD COVER WILL ADD 3 OR 4
DEGREES VS GOING WITH CLEAR SKIES.

COLD CANADIAN HIGH PRESSURE BUILDS IN FOR FRIDAY AND MAY BE A BIT
OPTIMISTIC ON TEMPERATURES. COULD ARGUE A CASE OF GOING A CATEGORY
LOWER BUT CURRENT FORECAST BLENDS IN BEST WITH SURROUNDING OFFICES.
HIGH PRESSURE RIDGE OVERHEAD FRIDAY NIGHT WITH LIGHT WINDS COULD
RESULT IN LOW TEMPERATURES DROPPING INTO THE UPPER 30S IN LOCALIZED
LOW SPOTS. FUTURE FORECASTS MAY NEED TO LOWER MINIMUM TEMPERATURES
ANOTHER CATEGORY.

MJ

EXPECT A ZONAL FLOW REGIME TO BECOME ESTABLISHED ACROSS THE CENTRAL
CONUS ON SATURDAY...CONTRIBUTING TO NEAR/SLIGHTLY ABOVE NORMAL
TEMPERATURES OVER THE WEEKEND. EXPECT HIGHS IN THE LOW 70S ON
SATURDAY TO MODERATE INTO THE MID TO UPPER 70S FOR SUNDAY. SURFACE
HIGH PRESSURE WILL RESULT IN RATHER CHILLY LOWS IN THE 40S ON
SATURDAY MORNING...BUT WILL BE REPLACED BY WARMER READINGS IN THE
LOW TO MID 50S SUNDAY MORNING AS THE HIGH SLIDES TO THE EAST. A
GREAT DEAL OF UNCERTAINTY REMAINS WITH SHORTWAVE DETAILS AND FRONTAL
TIMING/POSITIONING AT THE BEGINNING OF THE UPCOMING WORK WEEK...BUT
AT THIS POINT EXPECT A FRONT TO BECOME STATIONARY SOMEWHERE ACROSS
THE CENTRAL PLAINS/MISSISSIPPI VALLEY REGIONS. WILL MAINTAIN 20-30
POPS MONDAY THROUGH WEDNESDAY.

LS

&&

.PREVIOUS DISCUSSION...

345 PM...
FORECAST RATHER COMPLEX THE NEXT COUPLE OF DAYS AS UPPER TROUGH OVER
THE WESTERN CONUS SHIFTS SLOWLY EAST. MAIN CONCERNS ARE THE THREAT
OF CONVECTION THROUGH THURSDAY NIGHT AND THE POTENTIAL FOR HEAVY
RAINFALL.

IN THE SHORT TERM...WEAK SHORTWAVE SEEN IN PROFILERS FROM SOUTH
CENTRAL KANSAS SOUTH TO CENTRAL OKLAHOMA TO MOVE EAST NORTHEAST
THROUGH THE CWA THIS MORNING. THE SHORTWAVE WILL PROVIDE FOR A
THREAT OF SHOWERS AND THUNDERSTORMS ...MAINLY ACROSS THE WEST
CENTRAL ZONES THIS MORNING AND THE EASTERN ZONES THIS AFTERNOON.

FORECAST BECOMES MORE DIFFICULT LATE THIS AFTERNOON THROUGH THURSDAY
NIGHT AS THE POTENTIAL FOR CONVECTIVE COMPLEX DEVELOPMENT TONIGHT
MAY HAVE IMPLICATIONS ON STABILITY AND FRONTAL POSITION ON THURSDAY.

GFS AND ETA BOTH SUGGEST THAT THE FRONT WILL DROP SOUTHEAST INTO
NORTHWEST MISSOURI THIS AFTERNOON WITH MODERATE INSTABILITY BUT WEAK
TO MARGINAL SFC-6KM SHEAR. DUE TO WEAK CAP...EXPECT SCATTERED
THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT.

DURING THE EVENING HOURS...THE FRONT CONTINUES TO SAG A LITTLE
SOUTHEAST BEFORE BECOMING STATIONARY. FRONT SHOULD MAKE NICE
PROGRESS ALONG THE HIGH TERRAIN OF WESTERN KANSAS AND THE TEXAS
PANHANDLE...BUT EASTERN PORTION OF THE FRONT SHOULD COME TO A HALT
ACROSS MISSOURI AS IT UPPER TROUGH APPROACHES FROM THE WEST.

CONCERN IS FOR THE DEVELOPMENT OF AN MCS TONIGHT IN THE VICINITY OF
THE BOUNDARY. GFS/ETA CONTINUE TO SHOW MODERATE INSTABILITY THROUGH
THE NIGHT HOURS ALONG THE FRONT. CONVECTIVE COMPLEX LIKELY TO
DEVELOP TO THE WEST OF THE CWA WHERE THE LLJ INTERSECTS THE BOUNDARY
IN KANSAS DURING THE EVENING HOURS AND PROGRESS EAST AND NORTHEAST
INTO THE NORTHWESTERN CWA. LLJ TO INCREASE ACROSS THE NORTHWESTERN
ZONES AFTER MIDNIGHT WHICH WILL AID IN CONVECTIVE DEVELOPMENT. WITH
SFC TO 6KM STILL RATHER WEAK...SO MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN ALSO POSSIBLE ACROSS THE
NORTHWEST ZONES AS TEMPORARY TRAINING MAY OCCUR ALONG THE FRONT AND
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ESF WAS ISSUED
YESTERDAY AND PLAN TO ISSUE FFA FOR NORTHWESTERN ZONES FOR TONIGHT
CONTINUING INTO THURSDAY.

CONVECTIVE COMPLEX TONIGHT MAY PLAY A ROLE IN THE CONVECTIVE
DEVELOPMENT ON THURSDAY AS AN OUTFLOW BOUNDARY MAY PUSH INTO THE
SOUTHEAST HALF OF THE CWA ON THURSDAY. AGAIN PREFER SLOWER GFS WITH
THE FRONT ON THURSDAY. THE FRONT...OUTFLOW BOUNDARY AND APPROACHING
UPPER TROUGH WILL PROVIDE FOR A VERY GOOD THREAT OF CONVECTION.
MODERATE INSTABILITY MAY STILL EXIST ALONG AND AHEAD OF THE FRONT ON
THURSDAY WITH PRECIPITABLE WATER VALUES STILL QUITE HIGH. DESPITE
SFC-6KM SHEAR GRADUALLY INCREASING THROUGHOUT THE DAY...PRIMARY
SEVERE WEATHER THREAT TO BE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL. FRONT TO PROGRESS EAST THROUGH THE CWA THURSDAY NIGHT WITH
THE CONTINUED THREAT OF HEAVY RAINFALL. PLAN TO ISSUE FFA FOR
SOUTHEAST TWO THIRDS OF THE CWA FOR THURSDAY AND THURSDAY NIGHT.

WILL LEAVE LOW THREAT OF SHOWERS FOR THE EASTERN ZONES FRIDAY
MORNING. WILL ALSO TRIM TEMPERATURES BACK THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS AIR MASS RATHER CHILLY BEHIND FRONT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY FOR KSZ025-KSZ102.
  ...FLASH FLOOD WATCH FOR THURSDAY AND THURSDAY NIGHT FOR KSZ025-
  KSZ103>105-KSZ057-KSZ060.
MO...FLASH FLOOD WATCH FOR TONIGHT AND THURSDAY FOR MOZ001>005-
  MOZ011>013-MOZ020.
  ...FLASH FLOOD WATCH FOR THURSDAY AND THURSDAY NIGHT FOR
  MOZ006>008-MOZ014>017-MOZ021>025-MOZ028>033-MOZ037>040-
  MOZ043>046-MOZ053-MOZ054.

EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS
PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, May 12, 1:03 PM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED MAY 12 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS FAR NORTHWEST
MISSOURI LATE THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT
IS NORTH OF A ST JOSEPH TO BETHANY LINE. A COLD FRONT MOVING SLOWLY
SOUTHEAST THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IS EXPECTED
TO STALL OVER FAR NORTHWEST MISSOURI THIS EVENING. SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE WITH HEAVY RAINFALL ALSO POSSIBLE.

IN ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING OVER PARTS OF CENTRAL AND NORTHEAST
MISSOURI...GENERALLY EAST OF A CLINTON TO UNIONVILLE LINE. A WEAK
UPPER LEVEL DISTURBANCE TRACKING NORTHEAST THROUGH THE REGION WILL
INTERACT WITH A MARGINALLY UNSTABLE AIRMASS. ALTHOUGH SMALL HAIL AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS...NONE ARE
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR THURSDAY AND THURSDAY NIGHT AS THE
SLOW MOVING COLD PROGRESSES THROUGH THE REGION. SOME OF THE
THUNDERSTORMS MAY BE SEVERE OVER PARTS OF WEST CENTRAL MISSOURI AND
EAST CENTRAL KANSAS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS. THE PRIMARY SEVERE THREAT AREA IS SOUTH OF THE
MISSOURI RIVER. IN ADDITION...THUNDERSTORMS MAY PRODUCE HEAVY
RAINFALL ACROSS THE OUTLOOK AREA THURSDAY...AND MAINLY ALONG AND
SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT. THE HEAVY RAINFALL WILL BE
CAPABLE OF PRODUCING FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND EVENING
NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY. SPOTTER ACTIVATION MAY
BE NEEDED TONIGHT AND THURSDAY ACROSS THE OUTLOOK AREA AND MAINLY
SOUTHEAST OF INTERSTATE 35 THURSDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.